High Surf, San Diego County Coasts
- When
- December 11, 7:00 AM PST to December 12, 7:00 AM PST
- Where
- San Diego County Coasts forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High surf, in excess of 8 feet broke over the Ocean Beach pier. Wind gusts in excess of 45 mph also broke power poles and downed trees along the San Diego County Coast, the Inland Empire, and the Coachella Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
High surf, in excess of 8 feet broke over the Ocean Beach pier. Wind gusts in excess of 45 mph also broke power poles and downed trees along the San Diego County Coast, the Inland Empire, and the Coachella Valley. A lightning strike near a soccer game caused a minor injury to an 18 year old male spectator.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 11, 3:30 AM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 330 AM PST THU DEC 11 2003 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE SOUTHEASTWARD ACROSS CALIFORNIA TODAY BRING GUSTY WINDS TO THE MOUNTAINS AND DESERTS AND SCATTERED LIGHT SHOWERS ALONG AND WEST OF THE MOUNTAINS. FAIR AND WARMER WEATHER WILL FOLLOW FOR FRIDAY AND SATURDAY WITH ANOTHER PERIOD OF GUSTY WINDS AND CHANCE FOR SHOWERS ON SUNDAY. HIGHER THAN AVERAGE SURF WILL CONTINUE ALONG THE COAST AT TIMES THROUGH MUCH OF NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SHORTWAVE WL MOVE ACROSS NRN SXNS TODAY BRINGING GUSTY W TO NW WINDS TO NRN MTNS AND DESERTS THIS AFTERNOON AND EVENING. DEEP MARINE LYR...TO 7500 FEET...CONTINUES THIS MORNING ALG AND W OF THE MTNS. NUMEROUS LIGHT SHOWERS HAVE OCCURRED OVERNIGHT ALG AND W OF MTNS WITH GREATEST COVERAGE ALG W FACING SLOPES AND IN SAN DIEGO COUNTY ALG AND W OF THE MTNS. THIS SHOULD CONTINUE THRU SUNRISE...THEN QUICKLY DECR THIS MORNING. AS THE SHORTWAVE MOVES BY TO THE NORTH TODAY...A FEW SHOWERS ARE POSSIBLE OVR THE MTNS THIS AFTERNOON. THERE IS A CONTINUING CHANCE OF SHOWERS EARLY THIS EVENING...MAINLY SRN SXNS...BEFORE THE FLOW TURNS TO THE NORTH LATER TONIGHT. SOME WARMING WILL OCCUR FRI AND SAT. ANOTHER FAST MOVG SHORTWAVE WL MOVE ACROSS NRN SXNS LATE SUNDAY IN WNW FLOW. THIS SHORTWAVE WL BRING A PD OF GUSTY W TO NW WINDS TO NRN MTNS/DESERTS SUNDAY...FOLLOWED BY BRIEF MDT OFFSHORE FLOW MON...DECREASING TUE. THIS SHORTWAVE MAY ALSO BRING A CHANCE OF SHOWERS LATE SUNDAY. FAIR AND WARMER FOR TUE/WED OF NEXT WEEK WITH DECR WINDS. STORM TRACK SOUTH OF 40N LATITUDE ACROSS THE PAC WL BRING PDS OF HIGHER THAN AVERAGE SURF AT TIMES THROUGH MUCH OF NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY...SEE LAXMWSSGX. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST THU DEC 11 2003 CAZ042-043-048-050-055>058-060>062-121400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 600 AM PST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT HIGH SURF ADVISORY FOR THE COASTS OF ORANGE AND SAN DIEGO COUNTIES TODAY REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS. HIGH RIP CURRENT RISK REFER TO LAXSRFSGX FZUS56 KSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NNNN
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
2 winter weather, 1 high surf, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328280, 5328279, 5328278, 5328277.